Hail, Lawrence
- When
- July 4, 4:31 PM CST to 4:32 PM CST
- Where
- Lawrence County, 2.26 mi ENE of Birds
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.840, -87.630
Isolated thunderstorms developed across Lawrence County during the late afternoon of July 4th. Due to an extremely hot and humid airmass in place across the region, the storms were able to feed off the strong instability to produce gusty winds and hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Isolated thunderstorms developed across Lawrence County during the late afternoon of July 4th. Due to an extremely hot and humid airmass in place across the region, the storms were able to feed off the strong instability to produce gusty winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 4, 1:58 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 258 PM CDT WED JUL 4 2012 .DISCUSSION... ISSUED 258 PM CDT WED JUL 4 2012 18Z SFC MAP INDICATED LOW PRESSURE AND FRONTAL COMPLEX FROM EASTERN ND SW INTO WESTERN NEB. BROAD LOW LEVEL WARM ADVECTION CONTINUES FARTHER EAST OVER THE MIDWEST WITH EARLY AFTERNOON TEMPS ALREADY IN THE UPPER 90S LOCALLY. MSAS ANALYSIS SHOWED HIGHER LOW/MID 70S DEWPOINT POOL SHIFTING NE OF I-74 WHILE LOW/MID 60S DEWPOINTS ADVECTED INTO WEST CENTRAL IL. THIS KEPT HI VALUES AROUND 100 SO FAR. ALOFT...12Z ANALYSIS SHOWED A STRONG 592 DM MID LEVEL RIDGE CENTERED NEAR KSTL WHICH DOMINATED MUCH OF THE COUNTRY BETWEEN THE ROCKIES AND APPALACHIANS. FORECAST CONCERNS REMAIN HEAT WAVE INTO THIS WEEKEND...THEN T-STORM CHANCES AS A COLD FRONT SLIPS SOUTH LATE IN THE WEEKEND...FOLLOWED BY COOLER AIR EARLY NEXT WEEK. SHORT TERM...TONIGHT THROUGH SATURDAY THROUGH FRIDAY...ALL INDICATIONS STILL POINT TO A STRONG HEAT WAVE PERSISTING. STRONG MID-LEVEL RIDGE REMAINS IN PLACE ALONG WITH VERY HOT LOW/MID LEVEL AIR /+23-27C AT 850 MB/. THEREFORE HIGHS NEAR 100 LOOK ON TRACK. LOWS GENERALLY IN THE MID 70S WILL KEEP MIN HEAT INDICES ABOVE 75 SO WILL MAINTAIN EXCESSIVE HEAT WARNING. LATEST MODEL GUIDANCE SUGGESTS LOW/MID 60S DEWPOINT POOL ORIGINATING IN DROUGHT AREAS TO OUR SW...ADVECTING IN FOR THE NEXT COUPLE DAYS. THIS...ALONG WITH PLENTY OF STRONG SUN GIVES HIGHER CONFIDENCE IN FOLLOWING HIGHER MET GUIDANCE. LOWER DEWPOINTS WOULD ALSO KEEP MAX HEAT INDEX CLOSER TO AMBIENT TEMPS. CANNOT COMPLETELY RULE OUT ISOLATED CONVECTION THURSDAY AFTERNOON /MUCH LIKE WHAT OCCURRED YESTERDAY AND TODAY/ AS FORECAST SOUNDINGS INDICATE LITTLE IN THE WAY ON CINH. HOWEVER DUE TO MINIMAL FORCING UNDER STRONG RIDGE WILL KEEP POPS BELOW SCHC. SOMEWHAT LOWER CONFIDENCE IN SATURDAYS FORECAST AS THE FRONTAL BOUNDARY WELL TO OUR NW CURRENTLY...WILL FINALLY SHIFT SOUTH AND APPROACH THE NORTHERN CWA. MOISTURE POOLING IN CONVERGENCE AHEAD OF THE BOUNDARY WILL LIKELY LEAD TO HIGHER DEWPOINTS...AND COMPRESSIONAL HEATING AHEAD OF FRONT COULD LEAD TO AN EXCEEDINGLY OPPRESSIVE DAY. UNCERTAINTY EXISTS IN CONVECTIVE DEBRIS CLOUDS AND COOL POOL LEFTOVERS MOVING IN FROM THE NORTH TO OFFSET EXTRA HEATING FACTORS. FASTEST GFS SOLUTION OF DRIVING THE FRONT INTO THE CWA WITH AN ASSOCIATED THUNDERSTORM COMPLEX BY AFTERNOON IS DISCOUNTED IN FAVOR OF SLOWER ECMWF/GEM SCENARIO DUE TO STRENGTH OF RIDGING IN PLACE. WILL BRING IN SCHC POPS SAT NITE AS THE FRONT MOVES IN AND UPPER HEIGHTS BEGIN TO LOWER. LONG TERM...SUNDAY THROUGH WEDNESDAY A PATTERN CHANGE WILL BE DRIVEN BY A DEEP UPPER LOW SHIFTING INTO EASTERN CANADA ON SUNDAY. THIS WILL ALLOW MID LEVEL HEIGHTS TO LOWER FROM THE NORTHEAST...SUPPRESSING THE RIDGE BACK TOWARDS THE HIGH PLAINS. AS THIS PROCESS OCCURS SHORTWAVE ENERGY AND A COLD FRONT WILL SLIP SOUTH AND BRING THE ONLY SIGNIFICANT CHANCE OF THUNDERSTORMS AND MUCH NEEDED RAINFALL TO THE AREA FOR SUNDAY AND MONDAY. LOW CONFIDENCE IN TIMING DUE TO ECMWF SLOWER BY 12 HOURS WITH THIS PROCESS THAN GFS...AND LARGE ENSEMBLE SPREAD. SO FOR NOW HAVE CHANCE POPS SUNDAY AND MONDAY...EXITING THE SE MONDAY NIGHT. LATER FORECASTS WILL REFINE TIMING AS ACTUAL WINDOW FOR UNSETTLED WX LIKELY ONLY 6-12 HRS. FORCING DOES NOT APPEAR PARTICULARLY STRONG BUT HIGH PRECIPITABLE WATER COULD LEAD TO LOCALLY HEAVY DOWNPOURS. AS THIS SYSTEM SHIFTS SOUTH...CANADIAN HIGH PRESSURE BUILDS INTO THE GREAT LAKES TUE-WED. THIS ALLOWS NORTHEAST FLOW TO BRING IN A DRY AND MORE SEASONABLE AIRMASS WITH HIGHS RETURNING TO THE 80S. 25 && .AVIATION... ISSUED 1245 PM CDT WED JUL 4 2012 VFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE CENTRAL IL TERMINAL AIRPORTS THROUGH THU. FEW TO SCATTERED CUMULUS CLOUDS 6-8K FT TO OCCUR THIS AFTERNOON UNTIL SUNSET ESPECIALLY AT CMI. THESE HIGH BASED CUMULUS CLOUDS EXPECTED TO REDEVELOP AGAIN AFTER 16Z/11 AM THU. SCATTERED CIRRUS CLOUDS ALSO TO DRIFT SE ACROSS CENTRAL IL THRU THU. WEST WINDS 7-10 KTS THIS AFTERNOON TO BECOME LIGHT SW AFTER SUNSET AND WEST 6-10 KTS AGAIN BY LATE THU MORNING. 591 DM 500 MB SUBTROPICAL HIGH OVER MO AND THE MID MS VALLEY TO REMAIN ANCHORED NEAR IL THROUGH THU KEEPING THE HOT/HUMID AND TRANQUIL WEATHER PATTERN GOING. ISOLATED THUNDERSTORMS UNTIL SUNSET TO STAY SE OF THE CENTRAL IL TAF SITES WHERE CAP IS WEAKER NEAR THE WABASH AND OHIO RIVER VALLEYS. KH && .ILX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ027>031- 036>038-040>057-061>063-066>068-071>073. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 240 PM CDT WED JUL 4 2012 ILZ027>031-036>038-040>057-061>063-051100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS- EDGAR-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN- MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK- TAZEWELL-VERMILION-WOODFORD- 240 PM CDT WED JUL 4 2012 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT TEMPERATURES WILL CLIMB INTO THE UPPER 90S AND LOWER 100S THIS AFTERNOON...WITH PEAK HEAT INDEX VALUES OF 105 TO 110 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN EXTENDED PERIOD OF HEAT AND HUMIDITY WILL LINGER THROUGH SATURDAY. DAYTIME HIGH TEMPERATURES WILL RANGE FROM THE UPPER 90S TO AROUND 100 DEGREES...WITH PEAK AFTERNOON HEAT INDEX VALUES OF 105 TO 110 DEGREES. A COOL FRONT WILL MOVE INTO THE REGION BY LATE IN THE WEEKEND... PROVIDING SOME RELIEF IN THE HOT TEMPERATURES AS WELL AS A RISK OF THUNDERSTORMS SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ066>068-071>073-051100- CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 240 PM CDT WED JUL 4 2012 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT TEMPERATURES WILL CLIMB TO 100 TO 105 DEGREES THIS AFTERNOON... WITH PEAK HEAT INDEX VALUES OF 105 TO 110 DEGREES. AN ISOLATED THUNDERSTORM IS POSSIBLE UNTIL SUNSET ALONG AND SOUTH OF HIGHWAY 50. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN EXTENDED PERIOD OF HEAT AND HUMIDITY WILL LINGER INTO THE WEEKEND. DAYTIME HIGH TEMPERATURES WILL RANGE FROM THE UPPER 90S TO AROUND 100 DEGREES...WITH AFTERNOON HEAT INDEX VALUES PEAKING FROM 105 TO 110 DEGREES. A COOL FRONT WILL MOVE INTO THE REGION BY LATE IN THE WEEKEND... PROVIDING SOME RELIEF IN THE HOT TEMPERATURES AS WELL AS A RISK OF THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. KH
The Evansville,IN radar (KVWX), 65 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A 3-foot diameter tree was blown down across 1600E about 1.5 miles south of 1800N.
Numerous tree branches were blown down between Birds and Russellville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393871, 393872, 393875.